Montana, 2024

Hail in Montana, August 6, 2024

August 6, 2024 · NWS MSO · 2 events in 1 county or zone

Strong thunderstorms moved up through central Idaho into west-central Montana, resulting in large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Strong thunderstorms moved up through central Idaho into west-central Montana, resulting in large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 6, 11:39 AM MST, 3 hours 41 minutes earlier.

Area forecast discussion, Aug 6, 11:39 AM MST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
1239 PM MDT Tue Aug 6 2024

.DISCUSSION...Active weather will persist today with above-
average atmospheric moisture, instability, shear, and synoptic
ascent due to an approaching Pacific trough. This combination will
lead to the development of thunderstorms across most of north-
central Idaho and western Montana. The strongest storms are
expected between 3:00-8:00 PM MDT, especially eastward from the
Highway 93 corridor. Storms may linger in the Glacier Region
throughout the night.

A drier air mass associated with the trough is currently moving
eastward through Oregon and is expected to reach north-central
Idaho tonight. This cooler and drier air will reduce the threat of
thunderstorms in Idaho. However, western Montana, particularly
the Glacier Region and along the Divide, will still have
sufficient moisture and lift for thunderstorms.

A drier westerly flow aloft will result in near or below-average
temperatures on Thursday, with only a few storms expected along
the Divide. An easterly pressure gradient across the region will
also bring breezy easterly winds throughout the day.

Shower and thunderstorm activity is anticipated to return area-
wide late Friday into Saturday with the arrival of monsoon
moisture embedded in a southwesterly flow. Near-normal
temperatures are expected, and ensemble cluster analysis suggests
no significant heat waves through early next week.

&&

.AVIATION...
Thunderstorms continue to impact the Northern Rockies airspace
this afternoon. Organized convection is likely, given the modest
instability, shear, and synoptic ascent associated with an
approaching low-pressure system. High- resolution models suggest
that discrete cells, potentially including a supercell or two,
will initiate west of and along the US-93 corridor in western
Montana between 19:00-21:00 UTC (1:00-3:00 PM MDT), before
tracking along and east of the Divide by 01:00-03:00 UTC
(7:00-9:00 PM MDT). Thunderstorms may produce gusty outflow winds,
hail, and brief periods of heavy rain. There is a marginal risk
of severe weather for KMSO, KGPI, KBTM, and KHRF, with a 5%
probability of thunderstorms producing damaging wind gusts of 50
knots and hail 1 inch or greater in diameter.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...&&

In the hours before

Special weather statement, Aug 6, 2:27 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Missoula MT
327 PM MDT Tue Aug 6 2024

MTZ005-006-043-062215-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Potomac/Seeley Lake Region MT-
327 PM MDT Tue Aug 6 2024

...A strong thunderstorm will impact portions of south central
Missoula, northwestern Granite and north central Ravalli Counties
through 415 PM MDT...

At 327 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Florence, or 16 miles south of Missoula, moving east at
40 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Florence.

This includes Highway 93 S between mile markers 73 and 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4658 11409 4670 11409 4681 11382 4659 11364
TIME...MOT...LOC 2127Z 258DEG 35KT 4664 11391

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, Aug 6, 2:51 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Missoula MT
251 PM PDT Tue Aug 6 2024

IDZ006>008-062230-
Southern Clearwater Mountains ID-
Lower Hells Canyon/Salmon River Region ID-
Orofino/Grangeville Region ID-
251 PM PDT Tue Aug 6 2024

...A strong thunderstorm will impact portions of central Idaho County
through 330 PM PDT...

At 250 PM PDT, Doppler radar was tracking a strong thunderstorm near
Grangeville, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and half-inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Grangeville, Clearwater, Harpster, and Newsome.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4574 11613 4589 11624 4611 11577 4587 11553
TIME...MOT...LOC 2150Z 241DEG 29KT 4585 11608

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 6, 2:59 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Missoula MT
359 PM MDT Tue Aug 6 2024

MTZ007-062230-
Butte/Blackfoot Region MT-
359 PM MDT Tue Aug 6 2024

...A strong thunderstorm will impact portions of southeastern Powell
County through 430 PM MDT...

At 359 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Basin, or 17 miles east of Deer Lodge, moving
northeast at 50 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Blossburg and Elliston.

This includes Highway 12 Garrison to MacDonald Pass between mile
markers 19 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4645 11231 4644 11232 4642 11231 4639 11235
      4639 11240 4636 11242 4634 11252 4646 11261
      4666 11236 4666 11232 4661 11229 4657 11232
      4654 11230
TIME...MOT...LOC 2159Z 243DEG 42KT 4646 11242

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 6, 3:14 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Missoula MT
414 PM MDT Tue Aug 6 2024

MTZ002-003-062300-
Flathead/Mission Valleys MT-West Glacier Region MT-
414 PM MDT Tue Aug 6 2024

...A strong thunderstorm will impact portions of central Flathead
County through 500 PM MDT...

At 414 PM MDT, Doppler radar was tracking a strong thunderstorm near
West Glacier, or 19 miles northeast of Evergreen, moving east at 35
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
West Glacier, Apgar, Lake McDonald, and Coram.

This includes Highway 2 between mile markers 145 and 162.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4839 11423 4851 11428 4868 11384 4846 11371
TIME...MOT...LOC 2214Z 253DEG 29KT 4848 11408

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The radar

The Missoula radar (KMSX), 17 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Missoula

When
August 6, 3:20 PM MST to 3:44 PM MST
Where
Missoula County, 2.19 mi SE of (Mso)missoula Intl A
Measured
1 in hail
Reported by
NWS Employee
Coordinates
46.896, -114.050

An NWS employee reported one inch hail in Missoula.

Hail, Missoula

When
August 6, 4:48 PM MST to 5:30 PM MST
Where
Missoula County, 0.33 mi S of Frenchtown
Measured
1 in hail
Reported by
NWS Employee
Coordinates
47.015, -114.231

An NWS employee reported one inch hail in Frenchtown at 17:04 MST.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2024Every state in 2024This day in weather historyWarnings in Montana, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1201834, 1201835.